Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 433, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2004, 10:30 PM CDT for Buena Vista County, Clay County, O'Brien County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 10:30 PM CDT (03:30 UTC)
- Expired
- Jul 31, 2004, 11:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Buena Vista County, IA, Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 010330 SVRFSD IAC021-041-141-010400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 PM CDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWEST IOWA CLAY COUNTY IN NORTHWEST IOWA OBRIEN COUNTY IN NORTHWEST IOWA * UNTIL 1100 PM CDT * AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR PETERSON...OR ABOUT 18 MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 25 MPH. A SECOND STORM WAS LOCATED NEAR SHELDON...ALSO MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARCHER...PETERSON AROUND 1035 PM CDT LINN GROVE AROUND 1045 PM CDT SIOUX RAPIDS AROUND 1055 PM CDT MARATHON AROUND 1100 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4307 9541 4292 9554 4270 9511 4289 9494 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:50 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 31, 9:50 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 PM CDT SAT JUL 31 2004 .DISCUSSION... WEAK MID LEVEL WAVE MOVED ACROSS THE AREA EARLIER THIS EVENING. THIS WAVE PRODUCED AN AREA OF ACCAS WITH SOME VIRGA REPORTED...BUT WAVE COULD NOT TAP INTO ABUNDANT SURFACE MOISTURE...AND ACCAS ONLY SERVED TO LIMIT MAXIMUM INSTABILITY AS IT COOLED SURFACE TEMPERATURES A FEW DEGREES. WEAK SUBSIDENCE BEHIND THE WAVE SUPPRESSED ANY DEVELOPMENT OF CU...WITH ONLY THIN STRATOCU DECK DEVELOPING OVER SERN SD AS MOISTURE CONTINUED TO DEEPEN. FOCUS HAS NOW SHIFTED TO ONGOING ACTIVITY IN NORTH CENTRAL SD...AND DETERMINING TIMING AND TRACK OF THIS ACTIVITY AS IT MOVES TOWARD FSD CWA. GENERAL TSRA ARE MOVING EAST-SOUTHEAST...WITH SUPERCELL ALONG SOUTHERN EDGE TRACKING A BIT MORE SOUTH-SOUTHEAST. THINK PRIMARY TRACK OF ACTIVITY WILL BE SOUTHEAST ALONG THERMAL GRADIENT...WHICH WOULD BRING TSRA ALONG MOST OF SOUTH DAKOTA COUNTIES...INTO WESTERN PORTIONS OF MN AND IA COUNTIES. IF STORMS MAINTAIN STRENGTH...THINK MAIN THREAT WILL TRANSITION TO STRONG WINDS...AND HAVE UPDATED HWO AND FORECAST TO REFLECT THIS THINKING. WINDS AND TEMPS LOOK OK FOR NOW. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 31, 10:46 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 AM CDT SAT JUL 31 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1046 AM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK SURFACE FRONT CONTINUES TO LIE ACROSS PORTIONS OF NORTH CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA. THIS FRONT WILL REMAIN NEARLY STATIONARY THROUGHOUT THE DAY. AN UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE THROUGH PORTIONS OF THE UPPER MIDWEST LATE THIS AFTERNOON INTO THE EVENING. THIS WILL PROVIDE ENOUGH LIFT WHICH WILL ACT UPON THE EXISTING INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO FORM BY LATE THIS AFTERNOON...AND CONTINUE INTO THE EVENING HOURS. THE MORE FAVORED AREAS FOR DEVELOPMENT WILL BE EAST OF THE JAMES RIVER VALLEY. A FEW STORMS COULD BECOME SEVERE WITH POSSIBILITY OF DIME TO NICKEL SIZE HAIL AND WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT FOR AREAS EAST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
In the hours before
Local storm report, Jul 31, 8:00 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL EDGERTON 43.87N 96.13W
07/31/2004 1.00 INCH PIPESTONE MN BROADCAST MEDIA
0627 PM HAIL 5 SW EDGERTON 43.82N 96.20W
07/31/2004 0.88 INCH ROCK MN TRAINED SPOTTER
NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERIN THE
STREETS.
0640 PM HAIL 1 S LISMORE 43.73N 95.95W
07/31/2004 1.00 INCH NOBLES MN TRAINED SPOTTER
0645 PM HAIL 3 S MONTROSE 43.66N 97.18W
07/31/2004 1.00 INCH MCCOOK SD PUBLIC
SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED.
0650 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.25 INCH MINNEHAHA SD BROADCAST MEDIA
0653 PM HAIL 5 N ADRIAN 43.71N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0705 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
PIECE. HEAVY RAIN FELL WITH THE HAIL.
0708 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0710 PM HAIL 1 W ADRIAN 43.63N 95.95W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
WALL CLOUDS.
0718 PM FUNNEL CLOUD 5 SW ADRIAN 43.58N 96.00W
07/31/2004 NOBLES MN TRAINED SPOTTER
FUNNEL CLOUD HEADING TO THE GROUND.
0721 PM TORNADO 3 W ADRIAN 43.63N 95.99W
07/31/2004 NOBLES MN TRAINED SPOTTER
CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
WEST OF ADRIAN.
0726 PM HAIL WALL LAKE 43.53N 96.96W
07/31/2004 1.75 INCH MINNEHAHA SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.
0732 PM HAIL SIOUX FALLS 43.54N 96.73W
07/31/2004 0.75 INCH MINNEHAHA SD NWS EMPLOYEE
DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.
&&
TRMLocal storm report, Jul 31, 8:21 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL EDGERTON 43.87N 96.13W
07/31/2004 1.00 INCH PIPESTONE MN BROADCAST MEDIA
0627 PM HAIL 5 SW EDGERTON 43.82N 96.20W
07/31/2004 0.88 INCH ROCK MN TRAINED SPOTTER
NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERING THE
STREETS.
0629 PM HAIL LISMORE 43.75N 95.95W
07/31/2004 0.88 INCH NOBLES MN TRAINED SPOTTER
0640 PM HAIL 1 S LISMORE 43.73N 95.95W
07/31/2004 1.00 INCH NOBLES MN TRAINED SPOTTER
0645 PM HAIL 3 S MONTROSE 43.66N 97.18W
07/31/2004 1.00 INCH MCCOOK SD PUBLIC
SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED. RAINFALL
WAS 1 INCH IN 10 MINUTES.
0650 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.25 INCH MINNEHAHA SD BROADCAST MEDIA
0653 PM HAIL 5 N ADRIAN 43.71N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0704 PM HAIL GARRETSON 43.72N 96.50W
07/31/2004 0.25 INCH MINNEHAHA SD TRAINED SPOTTER
IN ADDITION TO THE PEA SIZE HAIL, RAIN WAS VERY LIGHT.
NOT EVEN ENOUGH TO GET THE SIDEWALK WET.
0705 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
PIECE. HEAVY RAIN FELL WITH THE HAIL.
0708 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0710 PM HAIL 1 W ADRIAN 43.63N 95.95W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
WALL CLOUDS.
0718 PM FUNNEL CLOUD 5 SW ADRIAN 43.58N 96.00W
07/31/2004 NOBLES MN TRAINED SPOTTER
FUNNEL CLOUD HEADING TO THE GROUND.
0721 PM TORNADO 3 W ADRIAN 43.63N 95.99W
07/31/2004 NOBLES MN TRAINED SPOTTER
CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
WEST OF ADRIAN.
0726 PM HAIL WALL LAKE 43.53N 96.96W
07/31/2004 1.75 INCH MINNEHAHA SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.
0732 PM HAIL SIOUX FALLS 43.54N 96.73W
07/31/2004 0.75 INCH MINNEHAHA SD NWS EMPLOYEE
DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.
0746 PM FLASH FLOOD 1 S ADRIAN 43.62N 95.93W
07/31/2004 NOBLES MN TRAINED SPOTTER
HEAVY RAIN AND RUNNING WATER OVER THE DIRT ROAD JUST
SOUTH OF ADRIAN.
0750 PM FLASH FLOOD 2 SE RUSHMORE 43.60N 95.77W
07/31/2004 NOBLES MN TRAINED SPOTTER
IN ADDITION TO DANGEROUSLY WASHED OUT DIRT ROADS AND VERY
HEAVY RAIN, PEA SIZED HAIL FELL.
0756 PM TORNADO 1 N ELLSWORTH 43.54N 96.02W
07/31/2004 NOBLES MN LAW ENFORCEMENT
TORNADO ON GROUND MOVING SOUTHEAST.
0759 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0805 PM HAIL 1 N LITTLE ROCK 43.46N 95.88W
07/31/2004 1.75 INCH LYON IA TRAINED SPOTTER
FUNNEL CLOUD ALSO SEEN.
0809 PM HAIL 3 NE CHANCELLOR 43.40N 96.95W
07/31/2004 0.75 INCH TURNER SD TRAINED SPOTTER
&&
TRMLocal storm report, Jul 31, 9:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.88 INCH NOBLES MN TRAINED SPOTTER
0719 PM FUNNEL CLOUD 3 W ADRIAN 43.63N 95.99W
07/31/2004 NOBLES MN TRAINED SPOTTER
0727 PM HAIL WALL LAKE 43.53N 96.96W
07/31/2004 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
IN ADDITION TO QUARTER SIZED HAIL, RAINFALL WAS 0.69
INCH.
0752 PM HAIL CHANCELLOR 43.37N 96.99W
07/31/2004 0.25 INCH TURNER SD EMERGENCY MNGR
0758 PM TORNADO 1 W ADRIAN 43.63N 95.95W
07/31/2004 NOBLES MN TRAINED SPOTTER
TREE DAMAGE AT 250TH STREET AND BURKETT.
0816 PM FUNNEL CLOUD LITTLE ROCK 43.44N 95.88W
07/31/2004 LYON IA LAW ENFORCEMENT
0844 PM FUNNEL CLOUD 5 N SIOUX CENTER 43.15N 96.17W
07/31/2004 SIOUX IA TRAINED SPOTTER
0845 PM HAIL 1 N GEORGE 43.36N 96.00W
07/31/2004 1.75 INCH LYON IA LAW ENFORCEMENT
0850 PM HAIL DAVIS 43.26N 97.00W
07/31/2004 1.00 INCH TURNER SD EMERGENCY MNGR
NICKEL TO QUARTER SIZED HAIL NEAR DAVIS.
0854 PM TORNADO 3 E VIBORG 43.17N 97.02W
07/31/2004 TURNER SD EMERGENCY MNGR
0900 PM HAIL 2 SW LITTLE ROCK 43.42N 95.91W
07/31/2004 0.75 INCH LYON IA TRAINED SPOTTER
0905 PM HAIL 3 W ASHTON 43.31N 95.85W
07/31/2004 0.75 INCH OSCEOLA IA TRAINED SPOTTER
0910 PM TORNADO 4 N CENTERVILLE 43.18N 96.96W
07/31/2004 TURNER SD EMERGENCY MNGR
4 PEOPLE TRAPPED IN A HOUSE HIT BY A TORNADO.
0924 PM TSTM WND GST 3 W BERESFORD 43.08N 96.84W
07/31/2004 50 MPH CLAY SD FIRE DEPT/RESCUE
40 TO 50 MPH WIND FROM THE SOUTH AND ROTATION IN THE
CLOUDS.
0929 PM FUNNEL CLOUD BERESFORD 43.08N 96.78W
07/31/2004 UNION SD TRAINED SPOTTER
0933 PM FUNNEL CLOUD 1 N ALCESTER 43.04N 96.63W
07/31/2004 UNION SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:59 PM CDT | Tornado Warning | FSD | Lyon | 31 min |
| Jul 31, 8:01 PM CDT | Tornado Warning | FSD | Lyon | 29 min |
| Jul 31, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 34 min |
| Jul 31, 8:30 PM CDT | Tornado Warning | FSD | Lyon | 30 min |
| Jul 31, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 32 min |
| Jul 31, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 27 min |
| Jul 31, 9:49 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 41 min |
| Jul 31, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 22 min |
| Jul 31, 10:44 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Sioux | 31 min |
| Jul 31, 10:56 PM CDT | Flash Flood Warning | FSD | O'Brien | 2 hr |
| Jul 31, 11:01 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 14 min |
| Jul 31, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 27 min |
| Jul 31, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| Jul 31, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 28 min |
| Jul 31, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 32 min |
| Aug 1, 12:16 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.